Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS Glasgow, MT

June 8, 20214 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 8, 2021, 9:53 PM MDT for 4 counties in Montana. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 9:53 PM MDT (03:53 UTC)
Expired
Jun 8, 2021, 10:46 PM MDT
In force
53 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, MT, Richland County, MT, Roosevelt County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 174 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 10:10 PM MDTTSTM WND GST 843 N Sidney, MTCORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 N SIDNEY. MEASURE 84 MPH GUST ON HOME WEATHER STATION.
Jun 8, 10:15 PM MDTTSTM WND GST 612 Wsw Sidney, MTCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 WSW SIDNEY. AWOS STATION KSDY SIDNEY AIRPORT.
Jun 8, 10:17 PM MDTTSTM WND GST 622 Wsw Sidney, MTAWOS STATION KSDY SIDNEY AIRPORT. GUST OF 62 MPH MEASURED WITH 47 SUSTAINED. TWO MINUTES EARLIER AT 10:15PM, 53 MPH SUSTAINED WITH GUSTS TO 61.
Jun 8, 10:17 PM MDTTSTM WND GST 771 Nne Sidney, MTNDAWN MESONET SITE HAS MEASURED A 77 MPH WIND GUST.
Jun 8, 10:30 PM MDTTSTM WND GST 603 S Bainville, MTTRAINED SPOTTER REPORTED A MEASURED WIND GUST OF 60 MPH 3 MILES SOUTH OF BAINVILLE. NO WIND DAMAGE REPORTED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS55 KGGW 090353
SVRGGW
MTC021-083-085-109-090500-
/O.NEW.KGGW.SV.W.0025.210609T0353Z-210609T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
953 PM MDT Tue Jun 8 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wibaux County in northeastern Montana...
  Southeastern Roosevelt County in northeastern Montana...
  Central Dawson County in northeastern Montana...
  Richland County in northeastern Montana...

* Until 1100 PM MDT.

* At 952 PM MDT, severe thunderstorms were located along a line
  extending from 12 miles southwest of Culbertson to Lambert to 11
  miles northwest of West Glendive, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sidney, Fairview, Bainville, Bloomfield, Savage, Lambert, Intake,
  Snowden, Enid, Nohly, Wooley, Crane, Midway and Burns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4723 10405 4721 10507 4768 10484 4805 10478
      4818 10405
TIME...MOT...LOC 0352Z 261DEG 37KT 4799 10464 4768 10463 4724 10490 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
2 follow-up statements
080 
WWUS55 KGGW 090423
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1023 PM MDT Tue Jun 8 2021

MTC021-083-085-109-090500-
/O.CON.KGGW.SV.W.0025.000000T0000Z-210609T0500Z/
Wibaux MT-Roosevelt MT-Dawson MT-Richland MT-
1023 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHEASTERN WIBAUX...SOUTHEASTERN ROOSEVELT...NORTHEASTERN
DAWSON AND EASTERN RICHLAND COUNTIES...

At 1022 PM MDT, severe thunderstorms were located along a line
extending from 7 miles south of Bainville to near Sidney to Intake,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sidney, Fairview, Bainville, Lambert, Savage, Intake, Snowden,
Midway, Nohly, Wooley, Burns and Crane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4723 10405 4725 10472 4775 10461 4807 10458
      4818 10405
TIME...MOT...LOC 0422Z 261DEG 37KT 4803 10423 4772 10422 4728 10449 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
BLM
050 
WWUS55 KGGW 090446
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1046 PM MDT Tue Jun 8 2021

MTC021-083-085-109-090456-
/O.CAN.KGGW.SV.W.0025.000000T0000Z-210609T0500Z/
Wibaux MT-Roosevelt MT-Dawson MT-Richland MT-
1046 PM MDT Tue Jun 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WIBAUX...
SOUTHEASTERN ROOSEVELT...NORTHEASTERN DAWSON AND EASTERN RICHLAND
COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4723 10405 4725 10472 4775 10461 4807 10458
      4818 10405
TIME...MOT...LOC 0444Z 261DEG 37KT 4807 10389 4776 10388 4732 10415 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:03 PM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jun 8, 12:03 PM MDT, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1203 PM MDT Tue Jun 8 2021

.DISCUSSION...

1130AM UPDATE:
Morning dewpoints have begun to rise across the area but have not
reached critical mass yet for thunderstorms development. Dewpoints
also seem just underneath what some of the CAMs have been
displaying for this hour. While dewpoint rises may be delayed an
hour or so, strong east winds are already ratcheting up and 60+
dewpoints are just on the doorstep of the CWA in North Dakota. In
addition there is plenty of light to moderate strato-cirrus
flowing in from the south which is helping to keep the current
stratus from destabilizing into full convection as fast. But, a
couple morning thunderstorms around 9AM did prove that the
atmosphere at least aloft is ready to pop. For these reasons we
will be doing a 19Z upper air sounding to try to get a more
accurate feel for precipitable water, timing of cell development,
and hopeful improvement to the HRRR model as the afternoon
progresses. GAH

MORNING DISCUSSION:
A wave moving through SE Montana early this morning is bringing
some showers and thunderstorms to the SE part of the forecast
area. The rain will move to the east shortly after sunrise this
morning. SW flow aloft combined with an ESE low level flow will
bring increasing moisture into the area today. Look for a rapid
rise in dew points from 25 west to 45 east at 2 am (08Z) to 55 to
65 across the area this afternoon. A warm front lifts north
through SE Montana today with a surface low. The front is expected
to stall somewhere south of the Missouri River this afternoon and
remain stationary tonight as the low moves into North Dakota with
a cold front. An inverted surface trough to the NW of the surface
low will become the focus area of convection today and tonight.
The trough will combine with several ingredients necessary for
severe thunderstorms. CAPE will as high as 4000 J/Kg range this
afternoon and evening in the east. Lapse rates and shear values
will also be strong. SPC has maintained a slight risk for severe
thunderstorms, with an embedded hatched area for possible
tornadoes and hail that could exceed 2 inches in diameter. Locally
heavy rainfall is possible as precipitable water approaches 1.75
inches. There is a potential for 2+ inch downpours especially
north of the Missouri River that even in a severe drought could
bring flash flooding. Will issue a Flash Flood Watch for areas
north of the Missouri River for late this afternoon and tonight.

East winds will be strong enough today and this evening for a
Lake Wind Advisory for Fort Peck Lake.

Wednesday for the most part will be a break between system with a
shortwave ridge in the SW flow aloft.

A cold front in western Montana ahead of an upper trough in the
Pacific NW will bring thunderstorms to central Montana that could
move through the western zones of the forecast area Wednesday
Night.

The upper trough and cold front moves into the forecast area
Thursday afternoon and evening. Atmosphere once again will be very
unstable ahead of the cold front with CAPE exceeding 3000 j/kg in
some areas. Look for thunderstorms with heavy rain possible and another
round of severe thunderstorms as strong as today's.

Chances for showers and thunderstorms will linger into Friday
especially in the NE as the upper trough moves into Canada.

The weekend looks dry with an upper ridge and surface high
pressure.

&&

.AVIATION...

LAST UPDATED: 1745Z

FLIGHT CAT: VFR-IFR

DISCUSSION: A mix of IFR, MVFR and VFR this afternoon and
tonight. A few showers and thunderstorms will move through the
KGDV through 14z this morning. Low pressure and warm front will
move north into SE Montana today. The low will move northeast into
NW North Dakota tonight. Showers and thunderstorms will develop
this morning in the KGGW and KOLF areas this morning and spread
into the KSDY and KGDV areas this afternoon. Some storms will be
severe with LARGE HAIL and DAMAGING WIND that could exceed 50
knots this afternoon and evening. Heavy rain will reduce
visibility to IFR levels at times. Low clouds will bring a mix of
MVFR and IFR ceilings at times tonight.

WIND: East at 15 to 30 kts today. Turning to the north and NE and
diminishing to around 10 kts tonight. Strong and erratic winds
are expected near thunderstorms and in any outflows that occurs in
thunderstorms.

/GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Eastern
Roosevelt...Northern Phillips...Northern Valley...Sheridan...
Southwest Phillips...Western Roosevelt.

Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 8, 8:53 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
853 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             INTAKE                  47.30N 104.52W
06/08/2021  M1.50 INCH       DAWSON             MT   PUBLIC

            FACEBOOK COMMENT WITH HAIL MEASUREMENT.

&&

JEZ
Local storm report, Jun 8, 9:09 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
909 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     10 S VIDA               47.69N 105.49W
06/08/2021  M55 MPH          MCCONE             MT   MESONET

            MESONET STATION MTCOW 9.9 S VIDA (MT DOT).

&&

TFJ
Local storm report, Jun 8, 9:10 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
910 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     4 NE HODGES             47.02N 104.33W
06/08/2021  M55 MPH          DAWSON             MT   MESONET

            MESONET STATION MTBVR 3.8 NE HODGES (MT
            DOT).

&&

TFJ
Local storm report, Jun 8, 9:16 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
916 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SAINT PHILLIP           46.83N 104.15W
06/08/2021  E1.50 INCH       WIBAUX             MT   PUBLIC

            FACEBOOK MESSAGE WITH PHOTO. SIZE OF HAIL
            ESTIMATED TO BE 1.5 INCHES.

&&

JEZ
Special weather statement, Jun 8, 9:23 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Glasgow MT
923 PM MDT Tue Jun 8 2021

MTZ019-020-023>026-062-090430-
Richland MT-Dawson MT-Sheridan MT-Prairie MT-Western Roosevelt MT-
McCone MT-Eastern Roosevelt MT-
923 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOSEVELT...SOUTHEASTERN
SHERIDAN...EASTERN MCCONE...NORTHERN PRAIRIE...NORTHERN DAWSON AND
RICHLAND COUNTIES UNTIL 1030 PM MDT...

At 922 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Brockton to 13 miles
northeast of Richey to 8 miles southwest of Lindsay. Movement was
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sidney, Poplar, Culbertson, Fairview, Brockton, Medicine Lake,
Bainville, Froid, Richey, Westby, Savage, Intake, Bloomfield,
Lambert, Lindsay, East Fairview, Reserve, Enid, Nohly and Wooley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Glasgow.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4898 10405 4775 10404 4735 10424 4732 10445
      4727 10438 4705 10557 4819 10523
TIME...MOT...LOC 0322Z 246DEG 48KT 4825 10501 4782 10494 4713 10528

NWS Glasgow
Local storm report, Jun 8, 9:32 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
932 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             OSWEGO                  48.06N 105.88W
06/08/2021  M1.75 INCH       VALLEY             MT   PUBLIC

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:00 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley60 min
Jun 8, 6:07 PM MDTAreal Flood AdvisoryGGWWibaux112 min
Jun 8, 6:16 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley59 min
Jun 8, 6:19 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley56 min
Jun 8, 6:24 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jun 8, 6:34 PM MDTSevere Thunderstorm WarningGGWWibaux26 min
Jun 8, 6:38 PM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley67 min
Jun 8, 6:50 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley42 min
Jun 8, 6:53 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan56 min
Jun 8, 6:58 PM MDTSevere Thunderstorm WarningGGWWibaux21 min
Jun 8, 7:00 PM MDTSpecial Weather StatementGGWPhillips90 min
Jun 8, 7:06 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley24 min
Jun 8, 7:12 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone63 min
Jun 8, 7:20 PM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley55 min
Jun 8, 7:31 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley59 min
Jun 8, 7:45 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie45 min
Jun 8, 7:54 PM MDTSpecial Weather StatementGGWValley96 min
Jun 8, 8:07 PM MDTSevere Thunderstorm WarningGGWDaniels, McCone, Roosevelt53 min
Jun 8, 8:20 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Richland, Valley and 1 more55 min
Jun 8, 8:26 PM MDTFlash Flood WarningGGWRoosevelt118 min
Jun 8, 8:57 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan27 min
Jun 8, 9:07 PM MDTAreal Flood AdvisoryGGWRoosevelt106 min
Jun 8, 9:23 PM MDTSpecial Weather StatementGGWDawson, Richland, Roosevelt67 min
Jun 8, 10:53 PM MDTSpecial Weather StatementGGWRichland67 min
Jun 9, 3:44 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley51 hr
Jun 9, 3:45 PM MDTFire Weather WatchGGWDawson, Garfield, McCone, Petroleum, Prairie, Richland and 1 more12 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.